Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 356, NWS Des Moines, IA

September 24, 2007Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 24, 2007, 6:50 PM CDT for Crawford County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2007, 6:50 PM CDT (23:50 UTC)
Expired
Sep 24, 2007, 7:30 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 242350
SVRDMX
IAC047-250030-
/O.NEW.KDMX.SV.W.0356.070924T2350Z-070925T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON SEP 24 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 730 PM CDT.

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12 MILES WEST OF CHARTER
  OAK...OR ABOUT 24 MILES SOUTHWEST OF IDA GROVE...AND MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS AND CHARTER OAK BY 705 PM CDT...
  SCHLESWIG BY 715 PM CDT...
  KIRON AND 6 MILES NORTH OF DELOIT BY 725 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHERN IOWA.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
HAIL. 

LAT...LON 4212 9568 4221 9568 4222 9529 4221 9528
      4220 9510 4206 9511 4201 9569 4211 9570
TIME...MOT...LOC 2350Z 257DEG 36KT 4210 9579

$$
3 follow-up statements
000 
WWUS53 KDMX 250000
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT MON SEP 24 2007

IAC047-250030-
/O.CON.KDMX.SV.W.0356.000000T0000Z-070925T0030Z/
CRAWFORD IA-
700 PM CDT MON SEP 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN CRAWFORD COUNTY...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
CHARTER OAK...OR ABOUT 20 MILES SOUTHWEST OF IDA GROVE...MOVING EAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS AND CHARTER OAK BY 705 PM CDT...
  SCHLESWIG BY 715 PM CDT...
  KIRON AND DELOIT BY 725 PM CDT...
  9 MILES NORTH OF VAIL BY 730 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

THIS STORM PRODUCED PENNY SIZE HAIL AND 60 MPH WINDS AS OT MOVE 
NORTHEAST OF CASTANA IN MANONA COUNTY.

LAT...LON 4212 9568 4221 9568 4222 9529 4221 9528
      4220 9510 4206 9511 4201 9569 4211 9570
TIME...MOT...LOC 0000Z 257DEG 36KT 4212 9566

$$
000 
WWUS53 KDMX 250018
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT MON SEP 24 2007

IAC047-250030-
/O.CON.KDMX.SV.W.0356.000000T0000Z-070925T0030Z/
CRAWFORD IA-
718 PM CDT MON SEP 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN CRAWFORD COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SCHLESWIG...OR ABOUT
13 MILES SOUTH OF IDA GROVE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIRON AND DELOIT BY 725 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4212 9557 4221 9559 4222 9529 4221 9528
      4220 9510 4209 9510 4203 9546 4208 9557
TIME...MOT...LOC 0018Z 257DEG 36KT 4216 9542

$$
000 
WWUS53 KDMX 250031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT MON SEP 24 2007

IAC047-250041-
/O.EXP.KDMX.SV.W.0356.000000T0000Z-070925T0030Z/
CRAWFORD IA-
731 PM CDT MON SEP 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD COUNTY
EXPIRED AT 730 PM CDT...

AT 729 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4212 9557 4221 9559 4222 9529 4221 9528
      4220 9510 4209 9510 4203 9546 4208 9557
TIME...MOT...LOC 0018Z 257DEG 36KT 4216 9542

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:00 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 24, 3:00 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON SEP 24 2007

.SHORT TERM /TONIGHT/...
COLD FRONT CURRENTLY ACROSS EASTERN SOUTH DAKOTA AND CENTRAL
NEBRASKA WILL MOVE OVER CENTRAL IOWA OVERNIGHT. THE WESTERN CONUS
MID LEVEL CLOSED LOW HAS MOVED INTO THE CENTRAL ROCKY MOUNTAIN
REGION AND WILL CONTINUE TO LIFT NORTHEAST TONIGHT. THE PRIMARY QG
FORCING ASSOCIATED WITH THE UPPER LEVEL ENERGY IS NOT ANTICIPATED TO
ARRIVE UNTIL LATE TONIGHT. THE TROPICAL MOISTURE FEED FROM THE GULF
OF MEXICO IS BEGINNING TO BE PUSHED TO THE EAST OF THE AREA THOUGH
THE PACIFIC FEED REMAINS INTACT. FOR TONIGHT THE COLD FRONT WILL
ENTER THE WESTERN PORTION OF THE AREA AROUND 00Z AND WILL HAVE A
PORTION OF TODAYS SURFACE BASED INSTABILITY YET TO WORK WITH. GOOD
SPEED SHEAR AND NEAR UNIDIRECTIONAL FLOW THROUGH THE COLUMN WILL BE
SUPPORTIVE OF A FEW SEVERE STORMS WITH DAMAGING WINDS TO 65 MPH THE
PRIMARY THREAT. ONLY A SMALL WINDOW IS EXPECTED THIS EVENING FOR
SEVERE WEATHER WITH THE THREAT QUICKLY DIMINISHING BY 10 PM. HAVE
REDUCED THE HEAVY RAIN THREAT OVERNIGHT. DESPITE CORFIDI VECTORS
SUGGESTING SLOW STORM MOVEMENTS...BELIEVE STORM MOTIONS WILL BE
CLOSER TO THE 30 TO 40 KT 850-300MB FLOW. THE LACK OF OVERALL
FORCING TONIGHT SHOULD PREVENT VERY HIGH RAINFALL RATES AS WELL. ANY
LINE THAT DOES DEVELOP OVERNIGHT WILL LIKELY BECOME DISORGANIZED AND
POSSIBLY SPLIT OVER CENTRAL AND SOUTHEAST IA AFTER 06Z. LARGE
TEMPERATURE RANGE TONIGHT WITH MID TO UPPER 60S OVER THE
SOUTHEAST...FALLING INTO THE LOWER 50S TO THE NORTHWEST.

.LONG TERM /TUESDAY-MONDAY/...
UPR LVL TROUGH WILL STILL BE WEST OF THE AREA TUES MORNING AND SOME
RIGHT ENTRANCE JET FORCING WILL BE OVER REGION. SO DESPITE COLD
FRONT NEARLY SOUTHEAST OF THE AREA...WILL HAVE TO HOLD ON TO HIGHER
RAIN PROBABILITIES THROUGH THE DAY...WITH HIGHEST PROBS TO THE
SOUTHEAST AND LOWER PROBS WORKING THEIR WAY NW TO SE DURING THE DAY.
CONSIDERING AMOUNT OF COOL AIR CURRENTLY OVER THE DAKOTAS BEHIND
FRONT...AND GIVEN EXPECTED EXTENT OF CLOUD COVER TUESDAY...HIGH
TEMPERATURES WILL NOT RISE MUCH ABOVE MORNING LOWS. THE MAX TEMP
WILL BE HIGHLY DEPENDENT ON HOW COOL IT GETS LATE TONIGHT...SO WITH
THAT UNCERTAINTY...THEY MAY NEED TO BE ADJUSTED UP OR DOWN BY LATER
SHIFTS.

SHOULD BE ABLE TO GO DRY STARTING TUESDAY NIGHT AS ALL MODELS...EVEN
ENSEMBLES...KEEP PRECIP PROBABILITIES JUST SE OF OUR AREA. SFC HIGH
PRESSURE WILL CRUISE OVER THE AREA ON WED...ALLOWING FOR SOME
MODERATION IN TEMPS. SHORTWAVE ENTERING BRITISH COLUMBIA TODAY WILL
DIVE THROUGH BROAD UPPER LEVEL TROUGH ACROSS THE NRN CONUS...THEN
FOCUS MOST OF ITS ENERGY OVER MN WED NIGHT. WILL HAVE ANOTHER WEAK
COLD FRONT TO MOVE THROUGH THE AREA EARLY THURSDAY...BUT HAVE LITTLE
AFFECT ON TEMPS. MOISTURE IS SCANT WITH THIS SYSTEM...SO WILL JUST
LEAVE A SMALL POP ACROSS THE FAR NORTH.

NEXT SIGNIFICANT CHANCE OF RAIN COMES SATURDAY INTO SUNDAY AS A WELL
DEFINED UPPER LEVEL TROUGH SWINGS ACROSS THE ROCKIES AND OVER THE
UPPER MIDWEST...WITH ATTENDANT MOISTURE STREAMING NORTH AHEAD OF
NORTH-SOUTH ORIENTED FRONTAL SYSTEM. TEMPERATURES IN THE EXTENDED
WILL BE 3 TO 6 DEGREES ABOVE NORMAL.

&&

.AVIATION...24/18Z
INITIAL IMPULSE HAS MOVED INTO NORTHERN IA EARLY THIS AFTERNOON AND
WITH THAT A DRY SLOT HAS WORKED INTO THE CENTRAL AND SOUTH CENTRAL
PORTION OF THE STATE. A FEW AREAS OF MVFR CEILINGS CAN BE EXPECTED
AT ALL SITES EARLY THEN SHOULD INCREASE TO VRF AT DSM AND OTM BY MID
AFTERNOON. COLD FRONT WILL ENTER IA TONIGHT WITH THE CHANCE OF
THUNDERSTORMS...GREATEST CHANCE OVER FOD AND MCW THIS EVENING. A
BLANKET OF STRATUS WILL FOLLOW IN THE BOUNDARIES WAKE AFTER MIDNIGHT
AND WITH AREAS OF LIFR CEILINGS ANTICIPATED. EXPECT STRATUS TO HOLD
MOST AREAS THROUGH 18Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...MOYER
Hazardous weather outlook, Sep 24, 3:41 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT MON SEP 24 2007

IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-081-
252045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
341 PM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THOUGH THIS
EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD
FRONT THAT WILL PASS ACROSS IOWA OVERNIGHT. DAMAGING WINDS TO 65
MPH ARE THE PRIMARY THREAT. PENNY SIZED HAIL IS ALSO POSSIBLE
THROUGH EARLY EVENING. LOCALIZED HEAVY RAINFALL OF ONE TO TWO
INCHES IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT THREAT FOR THUNDERSTORMS IS EXPECTED LATE FRIDAY OVER THE
FAR NORTHWEST AND ACROSS MOST AREAS BY SATURDAY NIGHT AND SUNDAY.
AT THIS TIME...IT APPEARS THERE IS A LOW THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 11 PM.

IAZ028-038-039-049-050-060>062-072>075-082>086-092>097-252045-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
341 PM CDT MON SEP 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING. THE
NEXT THREAT FOR THUNDERSTORMS IS EXPECTED LATE SATURDAY INTO
SUNDAY. AT THIS TIME...IT APPEARS THAT THERE IS A LOW THREAT FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DONAVON

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.